What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 26, 1:07 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 26, 1:07 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
207 PM EDT Fri Aug 26 2022
.SYNOPSIS...
A cold front will approach from the Great Lakes, preceded by a
pre-frontal trough moving across the area today, passing
through late tonight into early Saturday morning. High pressure
will then build to the north over the weekend, and move into
the western Atlantic early next week as a frontal system
approaches. The front should move through on Wednesday, with
high pressure returning by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Severe thunderstorm watch 523 in effect until 800 PM EDT today
for portions of the lower Hudson Valley and southern Connecticut.
Updated for the watch, including severe thunderstorm wording
and damaging wind gusts.
Most of the stronger storms are expected to be across portions
of the lower Hudson Valley into Connecticut this afternoon, with
stronger scattered thunderstorms. Added enhanced wording, heavy
rain, gusty winds, and small hail in the area of the slight
risk, and just gusty winds in the marginal areas.
Lots going on into early this evening as a broad upper level
trough moves across eastern Canada and the Northeast. While the
associated cold front lags well to the west, a pre- frontal
trough and a series of shortwaves will serve as the catalyst for
scattered convection this morning into early this evening.
Shear is modest and strongest across New England with 30-35 kt
of deep layer shear (0-6km), mainly from late this morning into
this afternoon. In addition, SPC HREF supports mean MUCAPES of
1000-2000 J/KG, highest across Long Island and CT. However,
model-time height cross sections indicate high RH in the 85h to
70H layer, pointing to partly to mostly cloudy skies which could
limit instability. Another potential limiting factor will be a
veering wind profile with the approach of the upper trough,
drying out vertical moisture profiles in the afternoon. In fact,
by late afternoon the HRRR and GFS profiles show little CAPE
north and west of NYC. Thus, the best chance for convection
looks to be across CT, possibly Long Island, this afternoon into
early this evening. SPC has expanded the Slight Risk across
most of CT and into northern and eastern portions of the Lower
Hudson Valley due to a slightly stronger vertical wind profile.
For the remainder of the area, there is a Marginal Risk. The
main threat will be damaging wind gusts associated with a few
organized cells/clusters and perhaps a linear segment.
Due to the progressive nature of the storms only isolated flash
flooding will be possible in the heaviest storms.
For highs today, went with a MOS/NBM blend to temper the higher
NBM values due to cloud cover. Still though, highs are forecast
to be in the mid and upper 80s. A 90 degree reading is not out
of the question should more clearing be achieved. These
temperatures are about 5 to 8 degrees above normal.
Showers/thunderstorms will exit eastern Long Island/SE CT this
evening, likely before midnight. Skies will partially clear with
lows in the mid 60s to lower 70s. Cold front passes offshore
toward daybreak with a wind shift to the north.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
High pressure builds to the north through the weekend with winds
veering around from the north Saturday to easterly Saturday night
into Sunday. This will allow for a gradual cool down over the
weekend due to the marine influence, but still forecast to be
slightly above normal on Sunday.
A few showers can't be ruled out Saturday afternoon and night
with a weak mid level shortwave interacting with dissipating
frontal boundary just offshore. A few showers will also be
possible inland Sunday afternoon, but in both cases chances
are low.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A warm front should lift through Sunday night into early Mon,
setting the area up for very warm and humid wx through Wed as H8
temps climb to 17-19C, with high temps about 10 deg above normal in
most spots, and heat index values surpassing 95 on Tue mainly
north and west of NYC.
Most convection with an approaching cold front should stay NW of the
area Tue afternoon/eve, then models disagree on timing of cold fropa
Tue night into Wed. The 00Z op ECMWF is faster than GFS, as a lead
shortwave embedded in the flow around a closed low aloft over
Ontario digs farther S, and as the GFS holds back energy over
central Canada and the upper Great Lakes. As a result the ECMWF
brings the front through Tue night, with drier but still very warm
wx on Wed, while the GFS waits until Wed, with one more very
warm/humid day with afternoon showers/tstms.
At any rate, high pressure building in for Thu after fropa should
bring some moderation, but with temps still a few deg above normal.
In general, the NBM with local adjustments was used for the fcst.
For Mon-Wed used a blend of the NBM with its 75th percentile where
it yielded warmer temps, and also fcst lower dewpoints than the NBM
for the most part except along the immediate coast.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front will approach from the Great Lakes today. The
front will be preceded by a pre-frontal trough today before
moving through late tonight.
Scattered thunderstorms will continue to develop across the
area terminals through this afternoon and evening. Have included
VCTS and TSRA between 18Z-20Z across all NYC Metro terminals. Gusty
winds are likely in any thunderstorms with lowering visibilities.
Thunderstorms should dissipate by sunset. Behind the storms
winds shift to the W-NW and become light overnight.
VFR anticipated for much of Saturday. Winds become Northerly,
generally below 10kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
AMD likely for tstm timing and impacts, which are possible but
also with low confidence in details.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday and Sunday...Mainly VFR. Isolated afternoon
showers/tstms.
.Monday...VFR.
.Tuesday...Mainly VFR. Chance of afternoon showers/tstms mainly
for KSWF.
.Wednesday...Mainly VFR. Chance of afternoon showers/tstms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny
&&
.MARINE...
Severe thunderstorm watch 523 in effect until 800 PM EDT for
Long Island Sound.
Updated for the potential of strong winds across Long Island
Sound with the watch in effect.
Increasing S-SW flow ahead of a cold front today will bring
marginal SCA conditions to the ocean waters late this afternoon
int the first half of the night. Gusts will be close to 25 kt
with seas building to around 5 ft.
High pressure builds to the north over the weekend with sub-SCA
conditions. Ocean seas will build on Tue as SW flow increases
between the departing high and an approaching cold front, but
should remain just shy of 5 ft.
&&
.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated moderate to severe drought. Some climate
locations in and near the forecast area still have not received
an inch of rainfall this month, and KBDI levels remain
indicative of above normal levels of subterranean dryness. At
present KBDI levels, fire spread is enhanced, even without much
wind. Some relief is possible with showers and thunderstorms.
&&
.HYDROLOGY...
Minor urban flooding is possible with any showers/thunderstorms
this afternoon and evening. An isolated flash flood occurrence
cannot be ruled out, especially across southern CT. Otherwise,
no hydrologic impacts are anticipated through next week.
&&
.TIDES/COASTAL FLOODING...
There is a moderate rip current risk at the ocean beaches
through Saturday. Waves around 3 ft can be expected. If south
winds increase a bit more than currently forecast, a high risk
may be needed this afternoon.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ350-353-
355.
&&Hazardous weather outlook, Aug 26, 12:20 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
120 PM EDT Fri Aug 26 2022
CTZ005>012-NYZ068-070-071-271000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Putnam-Northern Westchester-
Southern Westchester-
120 PM EDT Fri Aug 26 2022
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-271000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
120 PM EDT Fri Aug 26 2022
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Long Island Sound.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-004-006-103>108-NYZ067-069-072>075-078>081-176>179-271000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
120 PM EDT Fri Aug 26 2022
This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.
.DAY ONE...This afternoon and tonight.
There is the potential for isolated to scattered strong to severe
thunderstorms across the region today. The primary threat is damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ338-340-345-350-353-355-271000-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
120 PM EDT Fri Aug 26 2022
This Hazardous Weather Outlook is for the Atlantic waters, New York
Harbor, and the Long Island bays.
.DAY ONE...This afternoon and tonight.
There is the potential for isolated to scattered strong to severe
thunderstorms across the waters today. The primary threat is wind
gusts in excess of 35 kt.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 26, 11:27 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
1227 PM EDT Fri Aug 26 2022
NYZ067-261715-
Orange NY-
1227 PM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of central Orange
County through 115 PM EDT...
At 1226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huguenot, or 7 miles east of Port Jervis, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middletown, Warwick, Goshen, Florida, Huguenot, Unionville,
Scotchtown, Mechanicstown, Westtown, Slate Hill, Pine Island and New
Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4146 7463 4149 7429 4122 7431 4131 7459
4134 7466
TIME...MOT...LOC 1626Z 267DEG 14KT 4138 7455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JTSpecial weather statement, Aug 26, 12:14 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New York NY
114 PM EDT Fri Aug 26 2022
NYZ067-261800-
Orange NY-
114 PM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of central Orange
County through 200 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Unionville, or 7 miles southeast of Port Jervis, moving east at 25
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warwick, Goshen, Chester, Florida, Unionville, Westtown, Slate Hill,
Pine Island and New Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4140 7468 4147 7419 4122 7425 4126 7448
4135 7468
TIME...MOT...LOC 1714Z 264DEG 21KT 4132 7457
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JTSpecial weather statement, Aug 26, 1:07 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
207 PM EDT Fri Aug 26 2022
CTZ009-NJZ006-NYZ071>073-075-176>179-261845-
Southern Fairfield CT-Hudson NJ-Northern Queens NY-
Southern Queens NY-Southern Westchester NY-Bronx NY-
New York (Manhattan) NY-Northern Nassau NY-Kings (Brooklyn) NY-
Southern Nassau NY-
207 PM EDT Fri Aug 26 2022
...Strong thunderstorms will impact portions of southern Fairfield,
Hudson, south central Westchester, Queens, Bronx, Kings, New York
(Manhattan) and Nassau Counties through 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking strong thunderstorms along
a broken line extending from Port Chester to Upper West Side to
Coney Island. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jersey City, Jamaica, Yonkers, Bridgeport, Stamford, Flatbush,
Norwalk, New Rochelle, Flushing, White Plains, Mott Haven, Hoboken,
East Tremont, Freeport and Valley Stream.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 7395 4056 7402 4067 7403 4065 7407
4076 7409 4082 7402 4080 7398 4090 7392
4107 7373 4122 7314 4105 7338 4100 7359
4090 7374 4088 7374 4086 7366 4092 7364
4091 7348 4057 7358 4057 7376 4053 7393
TIME...MOT...LOC 1806Z 246DEG 15KT 4100 7367 4078 7397 4059 7397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12Special weather statement, Aug 26, 1:13 PM EST, 56 minutes before
Special Weather Statement
National Weather Service New York NY
213 PM EDT Fri Aug 26 2022
NYZ179-261915-
Southern Nassau NY-
213 PM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of southeastern Nassau
County through 315 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Atlantic Beach, or near Long Beach, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Freeport, Long Beach, Massapequa, Jones Beach, Oceanside, Wantagh,
Lido Beach, Atlantic Beach, Merrick, East Massapequa, Bellmore,
Seaford, North Wantagh, Baldwin Harbor and Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 7376 4072 7350 4067 7342 4066 7343
4065 7342 4063 7341 4062 7343 4062 7342
4061 7342 4061 7341 4060 7341 4057 7357
4057 7376
TIME...MOT...LOC 1813Z 238DEG 14KT 4052 7374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JTSpecial weather statement, Aug 26, 1:39 PM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
239 PM EDT Fri Aug 26 2022
CTZ005-009-NYZ070-261930-
Northern Fairfield CT-Southern Fairfield CT-Northern Westchester NY-
239 PM EDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of Fairfield and
central Westchester Counties through 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Canaan, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bridgeport, Stamford, Norwalk, Danbury, Milford, Shelton, New Canaan,
Newtown, Fairfield, Greenwich, Stratford, Trumbull, Westport,
Ridgefield and Darien.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut...and southeastern New York.
&&
LAT...LON 4127 7309 4125 7309 4122 7311 4102 7346
4099 7355 4107 7371 4145 7334
TIME...MOT...LOC 1839Z 226DEG 27KT 4115 7351
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JT